This archived forum used to be called 'Peatarian' (in reference to Ray Peat). It was closed because of the behavior of Danny Roddy and his posse.

How come that aromatase inhibitors increase, not decrease, "estrogen-dominance" symptoms?

One thing I have been wondering about lately: How come that the strongest estrogen production-blocking drugs, aromatase inhibitors (i.e. anastrozole, also known as arimidex), increase and not decrease a wide range of symptoms that peatarians commonly describe as "estrogen-dominance symptoms"? Does that argue against the overlying theory that most of those symptoms are actually caused by estrogen?

Aromatase inhibitors like anastrozole are known to decrease estrogen levels (estradiol, estrone) by over 80% and also known to decrease breast and total cancer occurance by 20-50% depending on the population. So in terms of blocking this major effect downstream estrogen effect, they seem to be highly effective.

Side effects of anastrozole*:
http://en.wikipedia.org/wiki/Anastrozole

 - Muscle and joint pains (35.6%)
 - Stiff joints (35.6%)
 - Hot flashes (32.9%)
 - Depression (19.3%)
 - Fatigue (18.6%)
 - Fractures (10.2%)
 - Rashes (10.8%)
 - Dry vagina (6.8%)
 - Headache (10.2%)
 - Nausea (11.1%)
 - Weight loss
 - Hair loss
 - Increase in allergies
 - Increase in venous thromboses (i.e. pulmonary embolisms, DVTs)
 - Increase in cardiovascular events (i.e. stroke, myocardial infarction)
 - Carpal tunnel syndrome
 - Cataracts
 - Elevation of cholesterol
 - Elevation of liver enzymes
 - Many more...

Would really appreciate your thoughts and theories about that, maybe we can have a good discussion.

*According to manufacturers information, frequency of side effect shown in brackets if known.
asked Apr 14, 2015 by Bukowski
edited Apr 14, 2015 by Bukowski

3 Answers

During my brief foray with 500mg 99% resveratrol per day I found that it led to a very noticeable loss of water weight and improved equanimity, both signs I would interpret indicating a reduction of estrogen activity. The joint pain symptoms quickly appeared, especially in my knees, that led me to stop taking it.

My guess would be that such 'non-steroidal' aromatase inhibitors either act like SERMs or do little to address the tissue-bound estrogen. To make this point clear Dr. Peat has emphasized that it is the tissue-bound estrogen that matters and that often the blood-bound kind can be inversely correlated with the former leading to a diagnosis of estrogen deficiency when it's anything but.

Arimidex is also notoriously difficult to 'dial in'. Folks on it are constantly having to adjust their dose. The same goes for letrozole.

Anecdotes regarding steroidal aromatase inhibitors such as Exemstane are far more more positive and I haven't come across anything negative from those taking it save for the fact that it reduces libido if the dose is not calibrated properly. The published material on Exemestane is not too discouraging either.
answered Apr 14, 2015 by marital_weeping
Do you think it would be a good idea to take thyroid (t3) to elevate the metabolic rate, then combine it with with an aromatase inhibitor, such as Exemestane, to block the estrogenic symptoms which might arise from the thyroid?
Thank you very much for your insight. The idea of a SERM-like action seems intriguing.

Here is what I find in the manufactures information regarding side effect of exemestane:

Early breast cancer:
-Hot flushes (21.8%)
-Joint pains (17.6%)
-Fatigue (16.3%)

Advanced breast cancer:
-Elevated liver enzymes (0.7-34.6%)
-Hot flushes (15.8-31.1%)
-Nausea (14.2-26.2%)
-Fatigue (9.5-24.4%)

General side effect list:
-Depression (6.2-13.3%)
-Sleep problems (10.5-12.9%)
-Headache (9.5-13.6%)
-Dizziness (8.4-11.5%)
-Fatigue (9.5-24.4%)
-Pain (1.3-16.4%)
-Hot flushes (15.8-31.1%)
-Nausea (8.9-26.2%)
-Abdominal pain (6.2-10.3%)
-Elevated liver enzymes (1.1-32.3%)
-Sweating (7.8-12%)
-Joint pain (4.8-17.6%)
-Back pain (4.6-10.5%)
-Muscle pains
-Carpal tunnel syndrome
-Osteoporosis, fractures
-Dyspnea
-Increased appetite
-Anorexia
-Hypertension
-Hair loss
-Etc.

Overall, the side effect profile doesnt look very different to anastozole, with the exception of cardiovascular events or thromboses.
Here is a randomized trial between anastrozole and exemestane in early breast cancer, showing no difference in mortality or breast cancer recurrance. No difference in hot flushes, fractures, muscle pain and cardiovascular events were seen. However there was more masculinization, acne, atrial fibrillation and elevated liver enzymes in the exemestane group compared to anastrozole. Elevated cholesterol, high triglycerides, osteoporosis and vaginal bleeding was less common on exemestane than on anastrozole.
@freshness, I am pretty confident(see my previous posts) and personal experience that thyroid *increases* the conversion of testosterone into estrogen and so acts in contrary to what you require. This is especially true of straight T3.
I forgot the link:

Exemestane Versus Anastrozole in Postmenopausal Women With Early Breast Cancer: NCIC CTG MA.27—A Randomized Controlled Phase III Trial
http://www.ncbi.nlm.nih.gov/pubmed/23358971
@Bukowski, yes the side-effects profile looks similar but I don't know how much to rely on them for the reasons visionofstrength has mentioned. I can also appreciate the increased virilization seen with exemestane owing to its similarity to DHEA. In women in particular I would be very careful with the dosage. Also note that with exemestane the actual dose required to reduce estrogen can be very small to tiny depending on the individual. The studies only hint at this point; further studies are needed. If I may speculate: one possibility could be the ability of aromatase inhibitors to increase thyroid function beyond what the body's resources can support: that itself can explain the elevated liver enzymes, atrial fib etc.
"Side effects" are just legal mumbo jumbo to protect drug-makers from legal liability.

What actually happens is, the drug is tested on subjects who have high estrogen/estradiol and thus are more likely already to have these symptoms. The so-called "side effects" necessarily reflect that greater pre-existing likelihood in the subjects.

The more interesting question would be, does the incidence of these "side effects" decrease among those for whom levels of estrogen/estradiol are in fact decreased by the drug.
answered Apr 14, 2015 by visionofstrength
this is a very good point as well.
Thanks, but I think your answer is a lot better. Peat tries to describe how things like estrogen affect gradient affinities into and out of the cell, which is the real "pathway" in cell physiology, not membranes or receptors that are fabricated by drug-makers as means to patents.

As you suggest in your answer, in the resulting drug-maker dark ages that have befallen us over the last 60 years, there is always a crucial but unexamined misconception about the effects of extracellular or free molecules compared to intracellular or tissue molecules. This misconception vitiates nearly all studies performed by drug-makers.

I've tried to point this out to Bukowski in another thread, and asked him to critique Ling's work, and I hope he'll reply when he has a chance.
Hormesis?  

Too much estrogen is as bad as too little of it?
answered Apr 14, 2015 by lvysaur
exactly.  the science always seems to point back to something so simple (though not uncomplicated) as balance.
Top
...